Virginia, 2023

Winter Weather in Virginia, December 5 to 6, 2023

December 5 to 6, 2023 · NWS LWX · 2 events in 2 counties and zones

Upslope snow showers behind a departing low pressure system resulted in snowfall accumulations of two to four inches across the Allegheny Mountains with one to three inches across the Northern Virginia Blue Ridge.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upslope snow showers behind a departing low pressure system resulted in snowfall accumulations of two to four inches across the Allegheny Mountains with one to three inches across the Northern Virginia Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 5, 2:43 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Dec 5, 2:43 PM EST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EST Tue Dec 5 2023

.SYNOPSIS...
A clipper system will cross the area through Wednesday. High
pressure will build over the region Thursday through Friday
night. A strong frontal system will likely impact the region on
Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 2pm, a potent shortwave was crossing WV, and a surface
low was evident in the same region. These features will continue
to quickly make their way eastward through tonight, and will be
the focal point for unsettled weather through Wednesday morning.

As we move into the evening, precipitation is likely to
overspread much of the region. This will generally be an
elevation-based event in regards to snowfall accumulation.

The Northern Virginia Blue Ridge zone was placed under a Winter
Weather Advisory for tonight into early Wednesday morning due to
favorable overlap of cold temperatures and increased lift. To
the west, the advisory was extended until 1pm Wednesday for
western Grant southward to western Highland; the DGZ will lower,
upslope-enhanced precipitation will linger, and winds will
increase resulting in (1) lingering higher snowfall rates, and
(2) reduced visibility. Snowfall totals should be limited to
coating to areas NW of US-29, with two exceptions: (1) 1 to 2
inches of snow is expected along the crest of the Northern
Virginia Blue Ridge, and possibly some of the higher foothills
surrounding the Shenandoah Valley, and (2) around 3 to 6 inches
along and west of the Allegheny Front (isolated slightly higher
totals can't be ruled out here). West-facing slopes will be
most favored given the wind direction/synoptic setup, with the
highest totals generally above 2500 feet.

Heading east toward the DC/Baltimore metro areas into the
Fredericksburg to southern MD region, more marginal low-level
temperatures could result in occasional snow mixing with rain
showers, but accumulation is not anticipated at the moment.

As the system moves offshore by Wednesday afternoon, winds will
increase out of the W/NW. A few gusts to 30 mph are possible,
but persistent cloud cover may result in sub-optimal mixing and
thus the current forecast has prevailing gusts about 4-8 mph
lower than that. Either way, it will turn out brisk.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Partial clearing is expected Wednesday night as high pressure
and broad ridging approach the Mid-Atlantic. Winds may stay up a
bit and prevent ideal radiational cooling, but in areas where
the sky becomes a bit more clear and the wind goes calm,
temperatures may plummet several degrees below currently
advertised values. This would be most likely across the lowlands
of north-central VA.

A mid/upper wave will pivot to the north Thursday as troughing
departs. The low levels look a bit dry, but the day will
probably end up mostly cloudy with a mid/high level overcast. If
there is enough moisture, there could be just enough lift for
some sprinkles or flurries near/north of I-70. Otherwise, dry
and slightly milder/less breezy conditions are expected through
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A deep upper trough will dig across the Rockies and Northern Plains
on Friday. Further downstream, we'll have shortwave ridging
overhead. At the surface, a strong area of low pressure will track
across southeastern Manitoba into far western Ontario. High
pressure will progress offshore to the east of the Carolinas. This
will place us in southerly flow at low levels. Southerly winds
will allow warmer air to work back into the area. Temperatures
on Friday will top out in the mid 50s to low 60s for most
beneath partly cloudy skies.

The primary area of low pressure over Canada will track
northeastward toward Hudson Bay on Saturday, leaving a sharp frontal
boundary draped south-southwestward through the Great Lakes and
Mississippi Valley. A secondary area of low pressure will develop
along this frontal boundary in the Mississippi Valley as troughing
starts to sharpen to its west. High pressure will remain in place
offshore keeping us in southerly flow again locally. It will be
another mild day beneath mostly sunny skies. Temperatures will
once again top out in the mid 50s to low 60s.

The aforementioned area of low pressure will rapidly intensify as
it tracks into the Great Lakes Saturday night, and then eventually
Ontario/Quebec on Sunday. Meanwhile, the system's mid-upper level
shortwave will assume a negative tilt as it progresses overhead by
later Sunday into Sunday night. This system will produce a soaking
rainfall across the area Sunday into Sunday night, with ensemble
means from both the EPS and GEFS between a half of an inch and an
inch. Some ensemble members also show some limited surface-based
instability developing Sunday afternoon. If this were to occur,
there could be a threat for some thunderstorms, and potentially
even severe thunderstorms, given very strong winds in place
just above the surface. We'll continue to monitor this
potential over the upcoming days.

As the system's cold front moves through Sunday night, much cooler
air will filter back into the area. Rain may change over to
snow along the Allegheny Front before ending. Winds may
potentially be strong both ahead of and behind the cold front
Sunday afternoon through Sunday night. Depending on how the
system evolves, wind headlines may potentially be needed.

Drier conditions are expected on Monday as low pressure progresses
well off to our north. Winds will remain gusty out of the west to
southwest. Spread with respect to the temperature forecast on Monday
is considerable, but ensemble means favor high temperatures in the
40s to lower 50s at the moment.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected into the evening with a developing
stratocu deck around FL035-050. Light W/NW flow is expected.

Reduced CIGs/VSBYs are likely especially west of US-15 tonight
into Wednesday morning as a clipper low brings a round of
showers, which may even mix with snow (especially at MRB, where
a period of all snow is also possible after about 03z tonight.
For BWI and MTN, there is a bit more uncertainty, as the
majority of precip may drop to the south. Overall, IFR appears
most likely at MRB/CHO, with MVFR for the metro terminals -
though some drops to IFR are possible especially near IAD late.

VFR conditions are expected later Wednesday morning through
Thursday. Gusty W/NW winds Wednesday may gust to around 25 kts.

VFR conditions appear likely on both Friday and Saturday. Conditions
may deteriorate to sub-VFR Saturday night as rain and low ceilings
move into the area. Winds will be out of the south on both Friday
and Saturday.

&&

.MARINE...
Winds should remain less than 15 kts through tonight out of the
W/NW. A clipper system will swing through tonight into
Wednesday with 25-30 kt gusts likely in its wake out of the W/NW
by Wednesday afternoon.

Winds begin to taper a bit Wednesday night, especially over
narrower waterways, but 20-25 kt gusts likely persist over the
wider waters until at least daybreak on Thursday.

Thursday brings lighter westerly winds over the waters, with no
marine hazards expected at this time. Sub-SCA level southerly
winds are expected over the waters on both Friday and Saturday.

&&

.TIDES/COASTAL FLOODING...
Northwesterly flow weakened this afternoon resulting in
increasing anomalies. Some sensitive sites may approach action
stage tonight. Anomalies likely decrease Wednesday as winds
increase out of the NW. Flow becomes southerly Thursday and
persists through most of the weekend increasing tidal anomalies
and likely bringing sensitive locations to action by the end of
the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Wednesday for MDZ001.
VA...Winter Weather Advisory until 1 PM EST Wednesday for VAZ503.
     Winter Weather Advisory from 8 PM this evening to 8 AM EST
     Wednesday for VAZ507.
WV...Winter Weather Advisory until 1 PM EST Wednesday for WVZ501-
     505.
MARINE...Small Craft Advisory from 9 AM Wednesday to midnight EST
     Wednesday night for ANZ530>532-535-536-538>540-542.
     Small Craft Advisory from 7 AM Wednesday to 7 AM EST Thursday
     for ANZ533-534-537-541-543.

&&

SYNOPSIS...DHOF/CJL
NEAR TERM...DHOF/CJL
SHORT TERM...DHOF/CJL
LONG TERM...KJP
AVIATION...DHOF/CJL/KJP
MARINE...DHOF/CJL/KJP
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Dec 5, 7:11 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
711 PM EST Tue Dec 5 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-070015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
711 PM EST Tue Dec 5 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-070015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
711 PM EST Tue Dec 5 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the Northern Virginia
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Weather Advisory is in effect until 8 AM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-070015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
711 PM EST Tue Dec 5 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight for Garrett,
western Grant, western Pendleton, and western Highland Counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory continues through through 7 AM
Wednesday morning for Garrett County, and until 1 PM for western
Grant, western Pendleton, and western Highland Counties.
Accumulating snow may impact the Wednesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 5, 5:20 PM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
520 PM EST Tue Dec 05 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             4 E Accident            39.62N  79.25W
12/05/2023  M0.4 inch        Garrett            MD   Public

&&

Event Number LWX2302744

ADS
Local storm report, Dec 5, 7:35 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
735 PM EST Tue Dec 05 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Snow             5 W Grantsville         39.70N  79.25W
12/05/2023  M1.0 inch        Garrett            MD   Dept of Highways

&&

Event Number LWX2302745

ADS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
December 5, 8:00 PM EST to December 6, 1:00 PM EST
Where
Western Highland forecast zone
Reported by
Department of Highways
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
December 5, 8:00 PM EST to December 6, 8:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Park/Forest Service
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144179, 1144181.